Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Have ulcerative colitis. Taking Rowasa. Any side effects?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
My friend (Female,Unmarried) is suffering from Ulcerative Colitis from last 3 years. She is taking Rowasa XXXXXXX daily as per doctor advice and she is told that she needs to take this medicine life long.
Doctor asked not to have milk but can have its related products.
Are there any side effects of taking this?
Is there any alternative treatment to avoid having medicine whole life?
Posted Tue, 11 Sep 2012 in Medicines and Side Effects
Answered by Dr. Aparna Kohli 2 hours later
Thanks for writing in.
Rowasa contain mesalamine which is known to be effective against ulcerative colitis. The most common side effects of this drug are headache, excessive gas formation, hair loss and itching. Other rarer side effects have also been reported.
Regarding the alternative therapy, this is one of the most effective drugs available but this can be given in suppository form as well (giving it per rectum). Please tell her to speak with her physician about this. This will help reduce side effects and maintain the effectiveness. She should not try and avoid the medication. Otherwise, there are several complications like flaring up, severe ulcerative colitis that we can expect.
I hope I have addressed your concerns. Let me know if you have any more questions.
Above answer was peer-reviewed by
Follow-up: Have ulcerative colitis. Taking Rowasa. Any side effects? 21 hours later
Hello Doctor,
I am more concerned about long-term effects.
- I read if used over 10-12 years, this drug may lead to osteoporosis. Is that true?
- Is Rowasa safe to use during pregnancy?

Also if ulcerative colitis is kept in control now using Rowasa
- are there chances of this problem spreading to other parts of intestine later?
- can it lead to Colon cancer

Apart from above I have one more question.
My friends' parents were HIV+, both are no more now.
But she has tested -ve.
Is it true that taking certain steroids interfere with HIV test results.
If yes, can Rowasa also interfere with HIV tests.

Answered by Dr. Aparna Kohli 2 hours later
Mesalamine ( Rowasa) is safe for long term use. It does not lead to osteoporosis. as far as the safety in pregnancy is concerned, it is a Category B drug. That means the risk benefit ratio needs to be evaluated in every case. However, till now, it seems to be safe in pregnancy.
Mesalamine does not affect progression of disease nor does it inhibit development of cancer.
As far as the progression is concerned, the disease can go both ways. It can become better or it can become worse as well. Generally speaking, mild form of the disease has a very good outcome and only 5-10% of these people will actually have the severe form.
However, it can lead to colon cancer and thats one reason why colonoscopies are repeated often ( to detect suspicious lesions). Overall, 3-5% of people with this disease develop colon cancer. This is more frequent in people with the severe form of the disease ( where whole colon is involved), where the person develops the disease before 15 years of age and where there is a family history of colon cancer.
High dose steroids only in the oral or injectable form may affect HIV results, although the data available on this is conflicting. In such a case, we can always get the PCR done since that test detects the virus itself and not any antibody. Steroids dont have any effect on the virus itself. Rowasa does not affect HIV results.
Hope that answers your question
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor